Hail, Winnebago
- When
- July 31, 4:25 PM CST to 4:45 PM CST
- Where
- Winnebago County, Rockton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.450, -89.067
Thunderstorms developed over northwest Illinois during the late afternoon hours of July 31st and moved southeast across parts of northern Illinois during the evening hours. 5 inches in diameter in Leaf River in Ogle county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms developed over northwest Illinois during the late afternoon hours of July 31st and moved southeast across parts of northern Illinois during the evening hours. The largest hail reported was 1.5 inches in diameter in Leaf River in Ogle county. Power lines were blown down in Roscoe. Large tree limbs were blown down in DeKalb. Trees and power lines were blown down in Sugar Grove in Kane county. Trees and power lines were blown down across many parts of northern Kendall county where a wind gust to 60 mph was reported in Oswego. Trees were blown down blocking roads in Plainfield in Will county where a wind gust to 70 mph was reported. Minor flooding was also reported across parts of Rockford where 1 to 2 inches of rain fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 31, 1:30 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 230 PM CDT THU JUL 31 2003 PUBLIC DISCUSSION FOR AFTERNOON ZONES AND GRIDS... SHORT TERM...THROUGH 02/12Z MODELS IN EXCELLENT AGREEMENT ON UPPER LOW VICINITY LAKE OF THE WOODS TO WOBBLE VERY SLOWLY SOUTHEAST DURING THIS TIME WITH ANY NUMBER OF MINOR RIPPLES ROTATING AROUND IT AS IT DOES TO KEEP THINGS QUITE UNSETTLED. FOR THE VERY SHORT TERM VERY UNSTABLE SURFACE AIRMASS FROM CENTRAL WI TO CENTRAL IOWA HAS BEGUN TO ERUPT AS WEAK SURFACE CONVERGENCE IS HELPED BY APPROACHING MID LEVEL TROUGH. THIS SHOULD BRING SCATTERED THUNDER OVERSPREADING THE AREA BY AROUND MIDNIGHT. AFTER THIS EVENING, HAVE PUT LITTLE REFINEMENT IN TIMING OR AREAL DISTRIBUTION, EXCEPT THAT AS A RESULT OF FIRST 24-36 HOURS OF ACTIVITY, A BOUNDARY MAY TEND TO FOCUS ACTIVITY TO THE SOUTH BY FRIDAY NIGHT. LITTLE CHANGE TO GOING TEMPS WHICH ARE IN CLOSE AGREEMENT WITH THE VERY SIMILAR MOS #S. KAPLAN LONG TERM...AFTER 02/12Z UPPER LOW PROGGED TO MOVE FROM NEAR DULUTH AT 02/12Z TO TO SOUTHERN WISCONSIN BY 03/12Z...WITH THE GFS DEVELOPING A DUMBBELL LOW OVER LAKE SUPERIOR AT THIS TIME. LOWS THEN CONVERGE OVER THE NORTHERN END OF LAKE MICHIGAN BY THE END OF THE PERIOD. TIMING AND LOCATION ARE IN QUESTION...BUT MAIN RESULT OF THIS ACTION REMAINS THE SAME...UNSEASONABLY COOL TEMPERATURES ALOFT WITH PERSISTENT CYCLONIC FLOW. NOT COMPLETELY CONVINCED THAT CWFA WILL DRY OUT AFTER DUMBBELL FORMS AND CENTER OF CIRCULATION TRANSLATES BACK NORTH...BUT WILL LEAVE GRIDS DRY FROM TUESDAY ONWARD FOR THE TIME BEING. TEMPERATURES TO REMAIN AOB NORMALS THROUGH THE PERIOD. .CHI...NONE JHV AVIATION DISCUSSION FOR 18Z TAF CYCLE DESTABILIZING LOWER ATMOSPHERE TO THE WEST AND NORTH WITH A FAIRLY GOOD SHORT WAVE APPROACHING FROM NORTHERN PLAINS. THIS HAS RESULTED IN INCREASING CONVECTION IN WESTERN WISCONSIN...TRAILING BACK INTO IOWA. GIVEN CONTINUED AFTERNOON HEATING EXPECT THIS ACTIVITY TO CONTINUE TO INTENSIFY AND PROGRESS SOUTHEASTWARD. THUNDERSTORM THREAT MORE OF A CERTAINTY AT RFD THAN CHICAGO AREA TERMINALS SO HAVE GONE WITH A TEMP GROUP THERE. IF TSTORMS GET TO CHICAGO AREA BEST WINDOW WOULD SEEM TO BE 23-02Z TIME FRAME. HOWEVER CONFIDENCE AT THIS TIME NOT HIGH ENOUGH TO MERIT A TEMPO GROUP. HAVE LEFT THE LATE NIGHT PROB GROUP IN TERMINALS WITH ADDITIONAL DEVELOPMENT POSSIBLE AS SURFACE TROUGH APPROACHES. KAPLAN
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHERN ILLINOIS THIS EVENING...MAINLY BETWEEN 500 PM AND
MIDNIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM DOWNTOWN CHICAGO TO PEORIA.
AN UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHERN MINNESOTA WILL MOVE
VERY SLOWLY SOUTHEAST...WITH A SERIES OF DISTURBANCES ROTATING
AROUND THE MAIN SYSTEM. THE AIR AHEAD OF THIS SYSTEM IS UNSTABLE
ENOUGH TO SUPPORT SCATTERED SEVERE THUNDERSTORMS.
AFTER MIDNIGHT...AS THE UPPER LEVEL SYSTEM MOVES CLOSER...
ADDITIONAL STORMS MAY DEVELOP...FORMING SHORT LINES. THESE LINES OF
STORMS MAY CONTAIN HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
REGION FRIDAY AFTERNOON AND EVENING. ISOLATED DAMAGING WIND GUSTS
AND HAIL WILL BE THE PRIMARY THREATS.
ON SATURDAY AND SUNDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER
SYSTEM REMAINS OVER THE UPPER MIDWEST. AT THIS TIME...THESE STORMS
ARE EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS EVENING AND AGAIN
FRIDAY AFTERNOON AND EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKThe Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373760, 5373761, 5373762, 5373763, 5373766, 5373764, 5373765, 5373767, 5373768, 5373769.